Alert archive / California / Winter Storm Warnings in 2014

Winter Storm Warning 3, NWS Reno, NV

February 8, 2014Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this winter storm warning at Feb 8, 2014, 12:03 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Feb 8, 2014, 9:44 PM PST. It was in force for 30 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 8, 2014, 12:03 PM PST (20:03 UTC)
In effect from
Feb 8, 2014, 9:44 PM PST
Expired
Feb 10, 2014, 4:00 AM PST
In force
30 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 6:30 AM PSTHEAVY SNOW 363 E Incline Village, NVDIAMOND PEAK SKI AREA REPORTED 36 INCHES OF SNOWFALL IN THE PAST 24 HOURS.
Feb 9, 6:31 AM PSTHEAVY SNOW 325 Wnw Kings Beach, CANORTHSTAR SKI RESORT REPORTED 32 INCHES OF SNOW IN THE PAST 24 HOURS.
Feb 9, 7:01 AM PSTHEAVY SNOW 301 Sw Alpine Meadows, CAALPINE MEADOWS SKI RESORT REPORTED A 24 HOUR SNOW TOTAL OF 30 INCHES ON THE UPPER MOUNTAIN WITH 18 INCHES ON THE LOWER MOUNTAIN.
Feb 9, 7:01 AM PSTHEAVY SNOW 382 Nw Alpine Meadows, CASQUAW VALLEY SKI RESORT REPORTED 38 INCHES OF NEW SNOW IN THE PAST 24 HOURS ON THE UPPER MOUNTAIN AT 8200 FEET.
Feb 9, 7:17 AM PSTHEAVY SNOW 10.51 Ne Incline Village, NVA TRAINED WEATHER SPOTTER IN INCLINE VILLAGE AT AN ELEVATION OF 6700 FT REPORTED 10.5 INCHES OF SNOWFALL SINCE 3 PM YESTERDAY.
Feb 9, 10:27 AM PSTHEAVY SNOW 341 Nnw Incline Village, NVTRAINED WEATHER SPOTTER REPORTED A 24 HOUR SNOWFALL TOTAL OF 34 INCHES AT 7580 FEET.
Feb 9, 10:31 AM PSTSNOW 12Dagget Pass, NV24 HOUR SNOWFALL TOTAL AT THE DAGGET PASS COOPERATIVE OBSERVING STATION AT 7334 FEET.
Feb 9, 3:40 PM PSTHEAVY SNOW 25Mount Rose Ski Area, NV19 TO 25 INCHES AT 8260 FEET SINCE 4 PM SATURDAY. STORM TOTAL 29 TO 39 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WWUS45 KREV 082003
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1203 PM PST SAT FEB 8 2014

CAZ072-NVZ002-090600-
/O.EXP.KREV.WS.W.0002.000000T0000Z-140208T2000Z/
/O.UPG.KREV.WS.A.0002.140209T2000Z-140210T1200Z/
/O.NEW.KREV.WS.W.0003.140209T1200Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
1203 PM PST SAT FEB 8 2014

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST
MONDAY ABOVE 7000 FEET...
...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A NEW WINTER STORM
WARNING ABOVE 7000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
4 AM SUNDAY TO 4 AM PST MONDAY. THE CURRENT WINTER STORM WARNING
WILL EXPIRE AT NOON PST TODAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING: RAIN AND SNOW WILL CONTINUE THROUGH SUNDAY NIGHT.
  HOWEVER, SNOW LEVELS ARE RISING ABOVE MAJOR PASS LEVEL EARLY
  THIS AFTERNOON AND WILL REMAIN THERE OVERNIGHT. SNOW LEVELS
  WILL FALL TO THE MAJOR PASSES AGAIN SUNDAY MORNING WHILE RAIN
  CONTINUES AT LAKE LEVEL.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES AT LAKE LEVEL. 1 TO 2 FEET
  ABOVE 7000 FEET. ABOVE 8000 FEET...ADDITIONAL ACCUMULATIONS OF 2
  TO 4 FEET ARE LIKELY THROUGH SUNDAY NIGHT.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. GUSTS UP TO
  75 MPH WILL OCCUR OVER THE SIERRA RIDGES.

* SNOW LEVELS: RISING TO 8000 FEET THIS AFTERNOON AND TONIGHT.
  SNOW LEVELS WILL LOWER TO 7000 FEET SUNDAY MORNING AND BELOW
  7000 FEET SUNDAY NIGHT.

* IMPACTS: DRIVING WILL BE HAZARDOUS OVER THE MOUNT ROSE SUMMIT
  AND CARSON PASS THROUGHOUT THE PERIOD. SNOW IS CHANGING TO RAIN
  ALONG INTERSTATE 80 AND HIGHWAY 50...BUT THEY WILL BE IMPACTED
  AGAIN BEGINNING SUNDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
6 follow-up statements
397 
WWUS45 KREV 090544
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
944 PM PST SAT FEB 8 2014

CAZ072-NVZ002-091200-
/O.EXT.KREV.WS.W.0003.140209T0544Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
944 PM PST SAT FEB 8 2014

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 AM PST MONDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 4 AM PST MONDAY. 

* TIMING: SNOW WILL BE HEAVY AT TIMES THROUGH SUNDAY NIGHT.

* SNOW ACCUMULATIONS: UP TO 4 INCHES AT LAKE LEVEL. 1 TO 2 FEET
  ABOVE 7000 FEET. 2 TO 4 FEET ABOVE 8000 FEET WEST OF HIGHWAY 89.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. GUSTS UP 
  TO 75 MPH WILL OCCUR OVER THE SIERRA RIDGES. 

* SNOW LEVELS: RISING TO 7000 FEET SUNDAY MORNING THEN GRADUALLY
  LOWERING TO LAKE LEVEL SUNDAY NIGHT.

* IMPACTS: DRIVING WILL BE HAZARDOUS OVER MOST OF THE PASSES.
  LOCALLY HEAVY SNOW WILL CAUSE SLUSHY AND HAZARDOUS CONDITIONS
  NEAR HIGHWAY 89.
   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
389 
WWUS45 KREV 091018
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
218 AM PST SUN FEB 9 2014

CAZ072-NVZ002-100000-
/O.CON.KREV.WS.W.0003.000000T0000Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
218 AM PST SUN FEB 9 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

* TIMING: HEAVY SNOW AND RAIN WILL CONTINUE THROUGH TONIGHT, WITH
  SNOW DECREASING BY MONDAY MORNING.

* TOTAL SNOW ACCUMULATIONS TODAY AND TONIGHT: UP TO 8 INCHES AT
  LAKE LEVEL. 1 TO 2 FEET ABOVE 7000 FEET. 2 TO 4 FEET ABOVE 8000
  FEET WEST OF HIGHWAY 89.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. GUSTS UP TO
  70 MPH WILL OCCUR OVER THE SIERRA RIDGES.

* SNOW LEVELS: FLUCTUATING BETWEEN LAKE LEVEL AND 7000 FEET TODAY
  THEN LOWERING TO LAKE LEVEL TONIGHT.

* IMPACTS: DRIVING WILL BE DANGEROUS WITH WHITEOUT CONDITIONS OVER
  THE PASSES TODAY AND TONIGHT. MOTORISTS SHOULD ALTER TRAVEL
  PLANS TO AVOID THE SIERRA PASSES UNTIL SNOW ENDS MONDAY
  MORNING. A MIX OF HEAVY RAIN AND SNOW WILL CAUSE SLUSHY AND
  HAZARDOUS CONDITIONS BELOW 7000 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CARRY TIRE CHAINS...FOOD...WATER...BLANKETS AND A FLASHLIGHT IN
YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$

HTTP://WEATHER.GOV/RENO
878 
WWUS45 KREV 092229
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
229 PM PST SUN FEB 9 2014

CAZ072-NVZ002-101200-
/O.CON.KREV.WS.W.0003.000000T0000Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
229 PM PST SUN FEB 9 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

* TIMING: HEAVY SNOW AND RAIN WILL CONTINUE THROUGH TONIGHT...
  WITH SNOW DECREASING MONDAY MORNING.

* ADDITIONAL SNOW ACCUMULATIONS TONIGHT: UP TO 4 INCHES AT LAKE
  LEVEL WITH 6 TO 12 INCHES ABOVE 7000 FEET. 

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. GUSTS UP 
  TO 70 MPH WILL OCCUR OVER THE SIERRA RIDGES. 

* SNOW LEVELS: BETWEEN 6500 AND 7000 FEET EARLY THEN LOWERING TO
  LAKE LEVEL BY MIDNIGHT.

* IMPACTS: DRIVING WILL BE DANGEROUS WITH WHITEOUT CONDITIONS
  OVER THE PASSES TODAY AND TONIGHT. MOTORISTS SHOULD ALTER 
  TRAVEL PLANS TO AVOID THE SIERRA PASSES UNTIL SNOW ENDS 
  MONDAY MORNING. A MIX OF HEAVY RAIN AND SNOW WILL CAUSE 
  SLUSHY AND HAZARDOUS CONDITIONS BELOW 7000 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CARRY TIRE CHAINS...FOOD...WATER...BLANKETS AND A FLASHLIGHT IN
YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
015 
WWUS45 KREV 100520
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
920 PM PST SUN FEB 9 2014

CAZ072-NVZ002-101200-
/O.CON.KREV.WS.W.0003.000000T0000Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
920 PM PST SUN FEB 9 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

* TIMING: SNOW AND RAIN WILL CONTINUE THROUGH TONIGHT WITH SNOW
  DECREASING MONDAY MORNING.

* ADDITIONAL SNOW ACCUMULATIONS TONIGHT: UP TO 2 INCHES AT LAKE 
  LEVEL WITH 5 TO 10 INCHES ABOVE 7000 FEET.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 30 MPH. GUSTS UP 
  TO 70 MPH WILL OCCUR OVER THE SIERRA RIDGES.

* SNOW LEVELS: AROUND 7000 FEET LOWERING TO LAKE LEVEL BY
  MORNING.

* IMPACTS: AS SNOW LEVELS FALL, A MIX OF RAIN AND SNOW WILL CAUSE
  SLUSHY AND HAZARDOUS CONDITIONS MAINLY ABOVE 6500 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CARRY TIRE CHAINS...FOOD...WATER...BLANKETS AND A FLASHLIGHT IN
YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
939 
WWUS45 KREV 100833
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1233 AM PST MON FEB 10 2014

CAZ072-NVZ002-101200-
/O.CON.KREV.WS.W.0003.000000T0000Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
1233 AM PST MON FEB 10 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY
THIS MORNING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST EARLY
THIS MORNING. 

* TIMING: A BAND OF HEAVY SNOW WILL QUICKLY MOVE THROUGH THE
  TAHOE BASIN EARLY THIS MORNING. HEAVY SNOW WILL DIMINISH TO
  SHOWERS BY SUNRISE.

* SNOW ACCUMULATIONS EARLY THIS MORNING: 2 TO 5 INCHES WITH 4 TO 8
  INCHES ABOVE 7000 FEET. HIGHEST ACCUMULATIONS WILL IMPACT THE
  NORTHERN SIDE OF THE TAHOE BASIN.

* IMPACTS: THE HEAVY SNOW BAND WILL PRODUCE VERY LOW VISIBILITY
  ALONG INTERSTATE 80...HIGHWAYS 89...267 AND THE MOUNT ROSE
  HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CARRY TIRE CHAINS...FOOD...WATER...BLANKETS AND A FLASHLIGHT IN
YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT
WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON
THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
882 
WWUS45 KREV 101138
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
338 AM PST MON FEB 10 2014

CAZ072-NVZ002-101245-
/O.EXP.KREV.WS.W.0003.000000T0000Z-140210T1200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
338 AM PST MON FEB 10 2014

...WINTER STORM WARNING WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING...

THE WINTER STORM WARNING WILL EXPIRE AT 4 AM PST EARLY THIS
MORNING. 

A BAND OF MODERATE TO HEAVY SNOW WILL IMPACT THE LAKE TAHOE BASIN
THIS MORNING. AN ADDITIONAL 2 TO 5 INCHES OF SNOW WILL OCCUR IN
THIS BAND THROUGH 8 AM WITH HIGHEST ACCUMULATIONS ON THE NORTHERN
SIDE OF THE LAKE. INTERSTATE 80...THE MOUNT ROSE HIGHWAY AND
STATE ROUTES 28...89 AND 267 WILL REMAIN SLICK AND SNOW COVERED.

$$

BRONG

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 9:19 AM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 8, 9:19 AM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
919 AM PST SAT FEB 8 2014

UPDATED HYDROLOGY SECTION

.HYDROLOGY...
MAIN UPDATE TO ISSUE SMALL STREAM FLOOD WATCH TO TONIGHT INTO
SUNDAY. HEAVY RAIN AND SNOW IS NOW AFFECTING THE EASTERN SIERRA
FROM HIGHWAY 44 SOUTH TO EASTERN ALPINE COUNTY. SOME SPILLOVER IS
OCCURING INTO THE FOOTHILLS OF RENO/CARSON CITY AS WELL. SNOW
LEVELS ARE CURRENTLY RUNNING NEAR 7000 FEET BUT ARE EXPECTED TO
RISE TO 8000 TO 8500 FEET THIS AFTERNOON.

THE ATMOSPHERIC RIVER WILL REMAIN DIRECTED AT THE SIERRA TODAY
WILL LEAD TO A STEADY UPSLOPE PRECIPITATION EVENT ALONG AND WEST
OF HIGHWAY 89. LIFTING IS WEAK TODAY SO ONLY LIGHT PRECIPITATION
WILL CROSS THE SIERRA AND INTO WESTERN NEVADA ALTHOUGH MODERATE
RAIN IS POSSIBLE IN THE RENO/CARSON FOOTHILLS. THE HEAVIEST
PRECIPITATION EVENT WILL OCCUR SUNDAY AS THE JET SAGS SOUTH, BUT
THIS WILL OCCUR WHILE SNOW LEVELS ARE LOWERING.

IT APPEARS MINOR SMALL STREAM FLOODING IS POSSIBLE AND THE LATEST
UNOFFICIAL FORECAST FOR THE TRUCKEE RIVER NEAR TRUCKEE IS RIGHT
NEAR FLOOD STAGE. HOISTED A SMALL STREAM FLOOD WATCH FOR SMALL
STREAMS AROUND THE SIERRA VALLEY, TAHOE BASIN, SIERRA FRONT WEST
OF 395 AND EASTERN ALPINE COUNTY. THIS WILL INCLUDE THE TRUCKEE
RIVER NEAR TRUCKEE. SMALL STREAMS THAT MAY BE AFFECTED INCLUDE
BEAR CREEK, SQUAW CREEK AND WARD CREEK IN THE TAHOE BASIN AS WELL
STEAMBOAT CREEK IN WESTERN NEVADA.

IN ADDITION, IF HEAVY RAIN DOES OCCUR OVER THE BISON FIRE A FEW
DEBRIS FLOWS MAY RESULT, BUT APPEARS THIS WOULD NOT OCCUR UNTIL
SUNDAY AFTERNOON AT THE EARLIEST. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 551 AM PST SAT FEB 8 2014/

UPDATE...
SNOW LEVELS CONTINUE TO CLIMB SLOWLY THIS MORNING AS AN AREA OF
WARM AIR ADVECTION PRECIPITATION MOVES INTO THE NORTHERN SIERRA
AND TAHOE BASIN. PROFILER AT COLFAX CA RECENTLY REPORTED A SNOW
LEVEL OF 7800 FEET. THIS COINCIDES WELL WITH DUAL POL RADAR
ESTIMATES OF SNOW LEVELS NEAR 7500 FEET, AND TEMPERATURES IN THE
LOW 30S BETWEEN 7500 AND 8500 FEET. THE MORNING SOUNDING FROM
OAKLAND INDICATED A SNOW LEVEL NEAR 9500 FEET. THERE IS POTENTIAL
THE SNOW LEVEL WILL CONTINUE TO RISE THIS MORNING, BUT HEAVY
PRECIPITATION ALONG THE SIERRA CREST SHOULD DRAG ENOUGH COLD AIR
DOWNWARD TO PREVENT SNOW LEVELS FROM CLIMBING ABOVE 8000-8500 FEET.

THE WARM AIR ADVECTION IS STARTING TO COUNTERACT THE MOUNTAIN WAVE
WITH THE RADAR SHOWING PRECIPITATION CROSSING THE SIERRA CREST AND
INTO WESTERN NEVADA. HOWEVER THE RAIN MOVING EAST OF THE CARSON
RANGE MAY BE SHORT LIVED AS THE WARM AIR ADVECTION WEAKENS LATE
THIS MORNING. RAPID REFRESH, NAM AND GFS MODELS ALL SHOW A RETURN
OF THE RAIN SHADOW ALONG THE SIERRA FRONT BY EARLY AFTERNOON.

WINDS HAVE ALSO DIMINISHED A BIT THIS MORNING FOR RENO-TAHOE WITH
THE WARM AIR ADVECTION. BRONG

SYNOPSIS...
A DEEP MOISTURE PLUME WILL CONTINUE TO IMPACT THE SIERRA AND
WESTERN NEVADA THROUGH THE WEEKEND. SNOW LEVELS WILL REMAIN HIGH,
ABOVE MAJOR PASS LEVEL THROUGH TONIGHT BEFORE FALLING SUNDAY.
HEAVY RAINS ARE LIKELY IN THE SIERRA WITH BRIEF HEAVY RAINS IN
WESTERN NEVADA SUNDAY. GUSTY WINDS WILL CONTINUE FOR AREAS LACKING
HEAVY RAIN THROUGH THIS EVENING. DRY WEATHER RETURNS EARLY IN THE
WEEK BEFORE ANOTHER STORM IMPACTS AREAS NORTH OF INTERSTATE 80
WEDNESDAY.

PREVIOUS DISCUSSION... /ISSUED 221 AM PST SAT FEB 8 2014/

SHORT TERM...
AFTER A BRIEF LULL IN THE WINDS FRIDAY EVENING, SOUTHWEST WINDS HAVE
INCREASED HIS MORNING WITH WIND REPORTS BETWEEN 40 TO 50 MPH ACROSS
THE SIERRA FRONT. SIERRA RIDGE GUSTS HAVE BEEN IMPRESSIVE OVER THE
PAST 24 HOURS WITH REPORTS OF 129 MPH IN THE WHITE MOUNTAINS AND 80
MPH AT VIRGINIA PEAK. STRONG 700MB FLOW WILL SURGE INTO THE SIERRA
AND WESTERN NEVADA JUST BEFORE SUNRISE, ALLOWING PEAK WIND GUSTS TO
MATERIALIZE ALONG THE HIGHWAY 395/INTERSTATE 580 CORRIDOR SOUTH INTO
MONO COUNTY. WIND ADVISORIES HAVE ALSO BEEN ADDED TO NORTHERN WASHOE
COUNTY, EASTERN LASSEN AND PLUMAS COUNTIES, AND THE SURPRISE VALLEY.
PRECIPITATION COVERAGE LOOKING SPARSE FOR THESE AREAS THROUGH TODAY.
WITHOUT HEAVY PRECIPITATION TO DAMPEN THE WINDS, IT APPEARS THESE
LOCATIONS WILL BE FAIRLY GUSTY THROUGH THE AFTERNOON AS THE STRONG
UPPER LEVEL FLOW PUSHES INTO NORTHEASTERN CALIFORNIA AND WESTERN
NEVADA.

SNOW CHANGED OVER TO RAIN BEFORE MIDNIGHT FOR SIERRA LOCATIONS, SUCH
AS THE TRUCKEE AND SOUTH LAKE TAHOE AIRPORTS. PROFILER OBSERVATIONS
FROM COLFAX WERE SHOWING AN HOURLY INCREASE IN SNOW LEVELS, WITH THE
LAST AVAILABLE OBSERVATION AT 330Z AT 5000 FEET MSL. KDAX DUAL POL
RADAR ALSO SUPPORTS THE HIGHER SNOW LEVELS EARLY THIS MORNING WITH
THE RAIN/SNOW MIX LAYER NEAR 7000 FEET MSL. LIGHT RAIN WILL CONTINUE
FOR LOCATIONS BELOW 7000 FEET IN THE SIERRA, WHILE VERY WET SNOW
ACCUMULATES IN ELEVATIONS ABOVE THAT MARK.

PRECIPITATION IS EXPECTED TO INCREASE THIS MORNING (12Z-18Z) AS THE
NEXT WAVE OF MOISTURE PUSHES INTO THE SIERRA AND NORTHEASTERN
CALIFORNIA. CURRENT REFLECTIVITY BULK OF PRECIPITATION PUSHING IN
ACROSS SFO EARLY THIS MORNING, WHICH IS FURTHER SOUTH THAN LATEST
FORECAST MODELS. THE 6Z NAM LIFTS THE MAIN JET ASSOCIATED WITH THE
SYSTEM A BIT FURTHER NORTH BY THIS AFTERNOON. THE GOOD NEWS IS THAT
THE MOISTURE TAP WOULD REFOCUS NORTHWARD ACROSS THE TAHOE BASIN, THE
BAD NEWS IS THAT THE FORCING FROM THE JET, WHICH WOULD PROMOTE
SPILLOVER INTO WESTERN NEVADA, WOULD BE DISPLACED NORTH TOWARDS THE
OREGON BORDER. LACK OF UPPER LEVEL LIFT AND DIVERGENCE FROM THE JET
WOULD ALSO RESULT IN LESS INTENSE PRECIPITATION FOR THE SIERRA, AS
IT WOULD ONLY BE LIMITED TO OROGRAPHIC AND ISENTROPIC LIFT.
UNFORTUNATELY, THIS IS TRENDING TOWARDS A VERY WET WEST SIDE UP TO
THE CREST EVENT. EKL

SUNDAY THROUGH MONDAY...
THE SIERRA AND NORTHWEST NEVADA REMAINS UNDER A DEEP MOISTURE PLUME
SUNDAY WITH INCREASED CHANCES FOR HEAVY PRECIPITATION ON SUNDAY
TAPERING OFF BY MONDAY. SATURDAY NIGHT INTO SUNDAY AFTERNOON STILL
LOOKS LIKE THE PERIOD OF HEAVIEST PRECIPITATION FOR WESTERN NEVADA.
A WEST TO EAST JET ORIENTATION ALONG WITH EXCELLENT LIFT AND
DYNAMICS WILL ALLOW A PUSH OF PRECIPITATION INTO THE SIERRA TO
SPILLOVER INTO WESTERN NEVADA AND THE BASIN AND RANGE.

CONFIDENCE REMAINS HIGH IN HEAVY RAIN AND SNOW, BUT LOW TO MEDIUM
WITH REGARDS TO SNOW LEVELS DUE TO UNCERTAINTY ON HOW QUICKLY THEY
WILL DROP. SNOW LEVELS SUNDAY MORNING WILL STILL BE HIGH, AROUND
7000-8000 FEET NORTH OF INTERSTATE 80 AND 8000-8500 FEET SOUTH OF
THERE. AS THE JET SAGS SOUTH, COLDER AIR WILL BEGIN TO WORK INTO THE
REGION, WITH SNOW LEVELS FALLING THROUGH THE DAY, POSSIBLY DROPPING
TO AROUND 6500-7000 FEET MSL BY LATE SUNDAY AFTERNOON. THIS WILL
TRANSLATE TO ACCUMULATING SNOW OVER SIERRA PASSES AND SIGNIFICANT
TRAVEL IMPACTS LIKELY SUNDAY AFTERNOON AND EVENING. PRECIPITATION
WILL TAPER TO SHOWERS LATE SUNDAY NIGHT, WITH ONLY LIGHT SHOWERS
LINGERING IN THE AREA MONDAY. DJ/EKL

LONG TERM...TUESDAY THROUGH SATURDAY...

LITTLE HAS CHANGED IN THE MODELS OVER THE LAST 24 HOURS WITH DEEP
LOW OVER THE GULF OF ALASKA FOR MOST OF NEXT WEEK. TELECONNECTIONS
SUPPORT SOME RIDGING ALONG THE WEST COAST WITH THE JET DIRECTED
TOWARD THE OREGON COAST. THIS WILL LEAVE THE SIERRA AND WESTERN
NEVADA ON THE WARM SIDE OF THE MOIST ONSHORE FLOW INTO THE WEST
COAST.

LATEST MODEL SOLUTIONS SUPPORT A COUPLE PERIODS OF LIGHT WARM AIR
ADVECTION PRECIPITATION NORTH OF HIGHWAY 50 WEDNESDAY-FRIDAY WITH
UPSLOPE SHOWERS ALONG THE SIERRA CREST. CONFIDENCE IN A
SIGNIFICANT PRECIPITATION EVENT IS LOW DUE TO THE LACK OF STRONG
LIFT INTO THE NORTHERN SIERRA DESPITE THE MOIST ONSHORE FLOW.
BRONG

AVIATION...

PERIODS OF LIGHT RAIN AT KTRK AND KTVL TODAY WITH MVFR CONDITIONS
IN THE SIERRA. VERY LITTLE TO NO RAINFALL WILL BE ABLE TO CROSS
INTO WESTERN NEVADA DUE TO LACK OF LIFT. WINDS TO REMAIN GUSTY
TODAY WITH PEAK SURFACE WINDS OF 35-45KTS, A FEW WIND PRONE
LOCATIONS MAY APPROACH 50 KTS. MOUNTAIN WAVES DOWNWIND OF THE
SIERRA WILL CONTINUE TO PRODUCE TURBULENT APPROACHES AND NEAR
SURFACE ROTORS.

HEAVIER PRECIPITATION SHOULD IMPACT THE REGION SUNDAY AS THE JET
BRINGS A STRONGER SOURCE OF LIFT TO ACT ON THE ABUNDANT MOISTURE IN
PLACE. THE JET WILL ALSO LOWER THE FREEZING LEVELS CLOSER TO
6000-7000 FEET SUNDAY AND SUNDAY NIGHT. RAIN SHOULD TURN BACK TO
SNOW AT THE SIERRA TERMINALS LATE SUNDAY, WITH AN ALL RAIN EVENT
FOR WESTERN NEVADA. BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON NVZ002-003.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ005.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON NVZ003.

     LAKE WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR LAKE TAHOE IN
     NVZ002.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT ABOVE 7000 FEET FOR NVZ002.

     WINTER STORM WARNING UNTIL NOON PST TODAY NVZ002.

     LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR PYRAMID LAKE
     IN NVZ004.

CA...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON CAZ071-072.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ070-071.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ073.

     LAKE WIND ADVISORY UNTIL 4 AM PST SUNDAY FOR LAKE TAHOE IN
     CAZ072.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT ABOVE 7000 FEET FOR CAZ072.

     WINTER STORM WARNING UNTIL NOON PST TODAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Local storm report, Feb 8, 11:01 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1101 AM PST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       SQUAW VALLEY SKI AREA   39.21N 120.25W
02/08/2014  M16.0 INCH       PLACER             CA   TRAINED SPOTTER

            SQUAW VALLEY SKI RESORT. 24 HOUR SNOWFALL 16 INCHES AT
            8200 FEET. 5 INCHES AT 6200 FEET.

0638 AM     HEAVY SNOW       HOMEWOOD                39.08N 120.17W
02/08/2014  E17.0 INCH       PLACER             CA   TRAINED SPOTTER

            HOMEWOOD SKI AREA. 24 HOUR TOTAL 17 INCHES AT 7880 FEET.
            11 INCHES AT 6230 FEET.

0721 AM     SNOW             3 E INCLINE VILLAGE     39.25N 119.92W
02/08/2014  M4.0 INCH        WASHOE             NV   TRAINED SPOTTER

            DIAMOND PEAK SKI AREA REPORTED 4 INCHES OF SNOWFALL
            OVERNIGHT.

0721 AM     SNOW             5 WNW KINGS BEACH       39.26N 120.13W
02/08/2014  M5.0 INCH        PLACER             CA   TRAINED SPOTTER

            NORTHSTAR SKI RESORT REPORTED 5 INCHES OF SNOWFALL
            OVERNIGHT.

0912 AM     SNOW             HOMEWOOD                39.08N 120.16W
02/08/2014  M5.0 INCH        PLACER             CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 5 INCHES OF NEW SNOWFALL
            AT 6330 FEET.

0933 AM     HEAVY SNOW       1 SW ALPINE MEADOWS     39.16N 120.24W
02/08/2014  M15.0 INCH       PLACER             CA   PUBLIC

            ALPINE MEADOWS SKI RESORT. 24 HOUR TOTAL 15 INCHES AT
            8637 FEET. 11 INCHES AT 6385 FEET.

0952 AM     HEAVY SNOW       5 W DONNER SUMMIT       39.33N 120.49W
02/08/2014  M21.0 INCH       NEVADA             CA   TRAINED SPOTTER

            SOUTH SIDE OF DONNER LAKE. 21 INCHES FOR A 3-DAY TOTAL.
            SNOWING HEAVILY AT TIME OF OBSERVATION WITH ABOUT 1 INCH
            PER HOUR RATES. CURRENTLY 31.7 DEGREES AT 7000 FEET.

1025 AM     SNOW             S MOUNT ROSE SKI AREA   39.32N 119.89W
02/08/2014  M10.0 INCH       WASHOE             NV   TRAINED SPOTTER

            6-10 INCHES SINCE FRIDAY EVENING. STILL SNOWING HEAVILY.

1054 AM     SNOW             MAMMOTH MOUNTAIN        37.65N 119.03W
02/08/2014  M9.0 INCH        MONO               CA   TRAINED SPOTTER

            24 HOUR SNOWFALL TOTAL REPORTED AT MAMMOTH MOUNTAIN SKI
            RESORT.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:19 AM PSTFlood WatchREVDouglas, Lyon, Storey, Washoe26 hr

Nearby

Winter Storm Warnings in California, 2014Winter Storm Warnings in Nevada, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.